Hail, Goshen
- When
- July 8, 2:45 PM MST
- Where
- Goshen County, 4.63 mi NE of Rockeagle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -104.520
Thunderstorms developed over the South Laramie Range foothills early in the afternoon on the 8th with a left-moving supercell moving across Goshen County producing golf ball sized hail near Torrington. Numerous storm reports noted the soft nature of the hailstones with some shattering upon impact.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms developed over the South Laramie Range foothills early in the afternoon on the 8th with a left-moving supercell moving across Goshen County producing golf ball sized hail near Torrington. Numerous storm reports noted the soft nature of the hailstones with some shattering upon impact.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 1:37 PM MST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 237 PM MDT Fri Jul 8 2022 .SHORT TERM...(This evening through Sunday night) Issued at 230 PM MDT Fri Jul 8 2022 Current Visible Satellite loop shows fair weather cumulus across most of central and southern Wyoming with a few towering Cu near the Laramie Range this afternoon. Midlevel subsidence appears to be increasing as the upper level high pressure intensifies. Along the Laramie Range and I-25 corridor, typical mountain/high plains convergence zone has generated enough lift to produce weak single- cell thunderstorms early this afternoon. SPC Marginal Risk for severe weather remains over far eastern Wyoming and western Nebraska just east of the thunderstorm initiation area. This looks reasonable given MLCAPE of 1000 to 1500 j/kg east of the Laramie Range. However, Bulk Shear values appear marginal at around 25 to 30 knots with considerable CIN noted just above the surface. Can not rule out a few strong to marginally severe thunderstorms given this set up, especially since effective shear may increase slightly as we head through the afternoon. Observations across the area suggest we're nearing our afternoon highs with readings in the mid 80s (west) to low 90s (east). Upper level high will continue to intensify and drift northeast this weekend into Colorado and southern Wyoming. 700mb temperatures will climb above 20c, which roughly translates to widespread highs in the 90s across southeast Wyoming, and 100 to 105 for the lower elevations (below 5000 feet) including western Nebraska. A few record highs will be either broke or at least tied for the date. Models show the upper level ridge axis shifting eastward into the Great Plains on Sunday as a broad upper level trough exits the Pacific NW and rapidly moves eastward across Montana during the day. Morning low temperatures will be mild with forecast mins in the 60s to low 70s across most areas. A weak cool front is expected to push south across Wyoming during the afternoon hours and eventually into Colorado late Sunday night. High temperature forecast might be tricky since the timing of the cool front is a little uncertain. A difference of just a few hours may shift high temperature forecasts by 10 to 15 degrees. Went higher than guidance across most zones further south and east compared to those further west since the far southeast corner of Wyoming and most of southern Nebraska will likely have FROPA later in the day. Increased POP for a better chance of showers and thunderstorms compared to what models were showing a few days ago. Models do show better synoptic lift and jet dynamics, especially north of Interstate 80, late Sunday afternoon through Sunday night. Might see some nocturnal thunderstorm initiation across the eastern plains Sunday night due to midlevel to upper level forcing and MUCAPE of 1500 j/kg aloft. .LONG TERM...(Monday through Friday) Issued at 116 PM MDT Fri Jul 8 2022 Monday...With a slight increase in low and mid level moisture due to the return of the monsoon, and a frontal boundary along the mountains, we expect isolated to scattered afternoon and evening showers and thunderstorms primarily along and east of Interstate 25. Cooler temperatures in the wake of a cold front, though still quite warm. Tuesday...The flow aloft will be northwest, and with the frontal boundary in our counties and adequate low and mid level moisture, we anticipate isolated to scattered afternoon and evening showers and thunderstorms once again, mainly east of Interstate 25. Wednesday/Thursday...With the ridge aloft building overhead producing a capping inversion at mid levels, and with limited low and mid level moisture, shower and thunderstorm chances will be minimal, along with the return of hot temperatures in the 90s to near 100 degrees by Thursday. Friday...Slightly cooler as the ridge aloft breaks down a bit. With adequate low and mid level moisture in place, isolated to widely scattered late day showers and thunderstorms will occur across southeast Wyoming, most numerous near the Colorado state line. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1126 AM MDT Fri Jul 8 2022 Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and Cheyenne from 20Z to 00Z. Wind gusts to 23 knots at all terminals until 02Z. Nebraska TAFS...VFR. Thunderstorms in the vicinity from 22Z to 03Z. Wind gusts to 23 knots until 03Z. && .FIRE WEATHER... Issued at 153 PM MDT Fri Jul 8 2022 Fire weather concerns will increase through the weekend as a very dry airmass spreads over southeast Wyoming and western Nebraska. Winds are questionable at this time, with Carbon and Albany counties having the best chance for gusty winds over 25 MPH Sunday afternoon where fuels are still not considered ready. Concerns will be minimal at the start of next week as a cool front pushes across the area late Sunday night. Showers and thunderstorms will return to the mountains and the eastern High Plains late Sunday through Tuesday afternoon. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 410 AM MDT Fri Jul 8 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-091015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 410 AM MDT Fri Jul 8 2022 This hazardous weather outlook is for portions of the Nebraska panhandle...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a marginal risk of isolated strong to potentially severe thunderstorms this afternoon and evening. Main hazards include strong, gusty winds and small hail. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Afternoon thunderstorm chances return on Sunday. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
213 PM MDT Fri Jul 8 2022
WYZ116>118-082100-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
213 PM MDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of western Laramie
County through 300 PM MDT...
At 212 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Whitaker to 6 miles east
of Crystal Lake Campground. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, South Greeley, Federal, Ranchettes, Warren AFB, Frontier
Park, Whitaker, North Cheyenne, Warren Af Base, Fox Farm-College and
South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 41.
Interstate 80 in Wyoming between mile markers 345 and 368.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4106 10515 4159 10503 4154 10459 4100 10472
4100 10496
TIME...MOT...LOC 2012Z 285DEG 18KT 4148 10499 4114 10507
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
332 PM MDT Fri Jul 8 2022
WYZ108-082215-
Goshen County WY-
332 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of central Goshen
County through 415 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Veteran, or 18 miles west of Torrington, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lingle, Fort Laramie, Fort Laramie National Historic Site and Hwy 85
At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 10447 4200 10465 4214 10465 4243 10444
4225 10409
TIME...MOT...LOC 2132Z 216DEG 27KT 4206 10453
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BrothersThe Cheyenne radar (KCYS), 103 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
5 hail. Local standard time, as filed.
Some hailstones were soft and shattered upon impact.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033396, 1033397, 1033399, 1033400, 1033401.